Cutibacterium avidum caused a liver abscess after transarterial chemoembolization for hepatocellular carcinoma.
Takashi Koyama, Kei Furui Ebisawa, Goh Ohji et al.
✦ AI-curated · Sources linked
Case in brief
An 83-year-old man developed a liver abscess following transarterial chemoembolization for recurrent hepatocellular carcinoma, presenting with fever 10 days post-procedure. Imaging revealed a fluid collection, and initial antibiotic therapy was ineffective. Subsequent drainage of the abscess identified Cutibacterium avidum, leading to symptom resolution and no recurrence reported.
What made this case unusual
This case highlights a liver abscess caused by Cutibacterium avidum, a rare organism not previously reported in this context, following a common oncological procedure.
Diagnostic / clinical pearl
Clinicians should consider atypical pathogens like Cutibacterium avidum in cases of liver abscess after transarterial chemoembolization, especially when standard treatments fail.
Why it matters
Recognizing the potential for unusual organisms in post-procedural infections can guide more effective management strategies and improve patient outcomes.